LOS ANGELES—Los Angeles County health officials issued a public alert March 8, warning of increased overdose risks associated with the animal sedative xylazine, which has been detected in illicit drugs in areas including San Francisco and San Diego.
LA County reports that the presence of xylazine, commonly known as tranq, in these California cities indicates “that xylazine is now likely present within the drug supply in Los Angeles,” according to its Department of Public Health.
Xylazine is an animal tranquilizer that is added to opioids such as heroin or fentanyl or pressed into counterfeit versions of pills such as Percocet or Vicodin, or sedatives such as Xanax to increase their effects.
“When mixed with opioids and other central nervous systems depressants, such as alcohol or sedatives, xylazine intensifies the effects, including sedation [drowsiness leading to unresponsiveness] and respiratory depression [slowed or stopped breathing], which can lead to a fatal overdose,” according to the Department of Public Health.
Health officials urged residents to avoid all use of illicit drugs and rely on pills only from an FDA-licensed pharmacy.
According to health officials, signs of a xylazine overdose are similar to an opioid overdose—excessive sedation, slowed breathing and heart rate, low blood pressure, and cold, clammy skin.
Users of the tranquilizer are also prone to experiencing severe skin lesions that can result in open wounds, infections, and even amputations.
There is no test to determine if a drug contains xylazine, but health officials again urged people to identify drugs that might contain fentanyl by using test strips.
Although xylazine has been circulating in drug supplies on the U.S. East Coast, it was first detected in San Francisco’s overdose deaths last December, according to the city’s public health department.
Sophie Li contributed to this report.